Texas, 2015

Hail in Texas, April 1, 2015

April 1, 2015 · NWS FWD · 13 events in 3 counties and zones

As a weak shortwave moved through the region, a few isolated storms developed producing hail up to the size baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

As a weak shortwave moved through the region, a few isolated storms developed producing hail up to the size baseballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 1, 2:27 PM CST, 53 minutes earlier.

Area forecast discussion, Apr 1, 2:27 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
327 PM CDT WED APR 1 2015

.DISCUSSION...
A SHORTWAVE TROUGH CONTINUES TO PROGRESS EAST ACROSS TEXAS AND THE
SOUTHERN PLAINS THIS AFTERNOON. EXTENSIVE CLOUDCOVER ASSOCIATED
WITH THIS FEATURE HAS LIMITED ADDITIONAL THUNDERSTORM DEVELOPMENT
ACROSS THE AREA FOR MUCH OF THE LATE MORNING AND AFTERNOON.
THAT SAID...LOCATIONS SOUTHWEST OF THE EARLIER ACTIVITY /AND
OUTSIDE OF THE THICKER CLOUD COVER/ ARE NOW EXPERIENCING
CONVECTIVE INITIATION...AND ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO DEVELOP LATE AFTERNOON AND EARLY EVENING AS THE ATMOSPHERE
CONTINUES TO DESTABILIZE. THOUGH THE BEST INSTABILITY HAS REMAINED
MAINLY SOUTH OF I-20...ADDITIONAL DEVELOPMENT WILL REMAIN
POSSIBLE AREA-WIDE AS COOLER AIR ALOFT ASSOCIATED WITH THE
SHORTWAVE AIDS IN ADDITIONAL DESTABILIZATION. WE WILL KEEP SLIGHT
CHANCE POPS ACROSS THE NORTHERN HALF OF THE REGION THIS EVENING
WITH CHANCE POPS ACROSS THE SOUTH. ALL ACTIVITY SHOULD MOVE EAST
OF THE AREA AROUND OR SHORTLY AFTER MIDNIGHT AS THE SYSTEM
ACCELERATES OFF TO THE NORTHEAST.

AN UPPER TROUGH DROPPING SOUTHEAST ACROSS THE WEST COAST WILL MOVE
EAST ACROSS THE CENTRAL PART OF THE CONUS LATE THURSDAY INTO
FRIDAY. THIS WILL FORCE A COLD FRONT SOUTH THROUGH NORTH TEXAS
FRIDAY. AHEAD OF THE SYSTEM...A DRYLINE WILL SURGE EAST TO NEAR THE
I-35 CORRIDOR THURSDAY AFTERNOON. GOOD INSTABILITY IS BEING
ADVERTISED IN THE VICINITY OF THE DRYLINE...BUT IT LOOKS LIKE A
STRONG CAP WILL PRECLUDE CONVECTIVE INITIATION FOR THE MAJORITY OF
THE REGION. WE WILL KEEP SOME 20 POPS ALONG I-35 NORTH OF I-20
THURSDAY AFTERNOON WHERE A LOW PROBABILITY FOR STORM DEVELOPMENT
WILL EXIST. LOW TO MID 90S TEMPERATURES ARE LIKELY THURSDAY
AFTERNOON ACROSS THE WESTERN THIRD OF THE AREA WHERE VEERED WINDS
AND DRY AIR WILL BE IN PLACE.

THE FAST MOVING FRONT WILL PROVIDE FOCUS FOR SCATTERED SHOWERS
AND THUNDERSTORMS FRIDAY ACROSS THE SOUTHEASTERN HALF OF NORTH
TEXAS. CONDITIONS ACROSS THE NORTHWESTERN HALF WILL LIKELY REMAIN
TOO DRY FOR PRECIPITATION ASSOCIATED WITH THE FRONT. STRONG NORTH
WINDS WILL USHER IN SEASONABLY COOL AIR FRIDAY AND SATURDAY
BEHIND THE FRONT.

SOUTHWESTERLY FLOW WILL DEVELOP ALOFT SATURDAY NIGHT AND SUNDAY
AS A LARGER SCALE TROUGH DEEPENS ALONG THE WEST COAST. INCREASING
ISENTROPIC LIFT ABOVE THE COOL AIRMASS AT THE SURFACE WILL
GENERATE SHOWERS AND ISOLATED THUNDERSTORMS LATE SATURDAY THROUGH
SUNDAY ACROSS MUCH OF THE REGION. RETURN FLOW WILL INCREASE AT THE
SURFACE MONDAY AS CYCLOGENESIS INTENSIFIES IN LEE OF THE ROCKIES.
THIS WILL PLACE NORTH TEXAS BACK IN THE WARM SECTOR FOR MOST OF
NEXT WEEK IN ADVANCE OF THE DEEPENING WEST COAST TROUGH. CHANCES
OF MAINLY AFTERNOON THUNDERSTORMS WILL OCCUR MONDAY THROUGH MUCH
OF NEXT WEEK AS SUBTLE DISTURBANCES PASS OVERHEAD IN THE SOUTHWEST
FLOW ALOFT. SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR SOME OF
THESE STORMS TO BECOME SEVERE EACH AFTERNOON AND EVENING...AND WE
WILL GET A BETTER LOOK AT THE FORECAST ELEMENTS AS WE HEAD
THROUGH EASTER WEEKEND. TEMPERATURES NEXT WEEK WILL REMAIN ABOUT
10 DEGREES ABOVE NORMAL WITH LOWS IN THE 60S AND HIGHS GENERALLY
IN THE 80S.

30

&&

.AVIATION...
/ISSUED 1231 PM CDT WED APR 1 2015/
THE MVFR CIGS IN THE AREA ARE GENERALLY LIFTING TO VFR OR ARE
SCATTERING OUT. THE AIRMASS IS ONLY VERY WEAKLY CAPPED AND WITH
CONTINUED HEATING SHOULD BE UNCAPPED AND MODERATELY UNSTABLE SOON.
AS A SHORTWAVE TRACKS THROUGH THE REGION THIS AFTERNOON AND
EVENING...THIS WILL IGNITE SCATTERED CONVECTION IN THE AREA.
SHORT-TERM HI-RES GUIDANCE CONTINUES TO FOCUS IN ON THE 21-01Z
WINDOW FOR STORMS AT THE TAF SITES...AND WE HAVE VCTS IN THE
FORECAST FOR THAT TIME. WILL UPDATE TAFS IF RADAR TRENDS BEGIN TO
INDICATE THAT STORMS WILL DIRECTLY IMPACT TAF SITES.

OTHERWISE MVFR CIGS WILL ARRIVE LATE TONIGHT AROUND 5-6Z AND
PERSIST INTO THURSDAY MORNING. SOUTH WINDS WILL PREVAIL AT 10-20KT
WITH HIGHER GUSTS.

WILL LEAVE THUNDER OUT OF TAFS THURSDAY AT DFW AS THE PROBABILITY
THAT THE CAP WILL BREAK AND A STORM WILL IMPACT DFW IS LESS THAN
20 PERCENT...BUT WE WILL CONTINUE TO MONITOR THIS POTENTIAL
CLOSELY.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  86  67  74  47 /  20  20  20  20   5
WACO, TX              65  84  67  77  48 /  20  10  10  30   5
PARIS, TX             63  79  65  72  42 /  20  20  20  30   5
DENTON, TX            65  84  66  74  44 /  20  20  20  10   5
MCKINNEY, TX          64  81  66  73  44 /  20  20  20  20   5
DALLAS, TX            65  84  67  75  47 /  20  20  20  20   5
TERRELL, TX           64  82  67  74  45 /  20  20  20  30   5
CORSICANA, TX         64  81  66  76  47 /  20  10  10  30   5
TEMPLE, TX            65  83  66  77  48 /  20  10  10  30   5
MINERAL WELLS, TX     64  90  66  74  45 /  10  10  10  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 1, 2:42 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
342 PM CDT WED APR 1 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
342 PM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF NORTH TEXAS LATE
THIS AFTERNOON AND THIS EVENING. SOME STORMS MAY BECOME STRONG TO
SEVERE AND PRODUCE LARGE HAIL...STRONG WINDS...AND FREQUENT CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ON
THURSDAY AFTERNOON AND EVENING...MAINLY FOR AREAS EAST OF THE
INTERSTATE 35 CORRIDOR AND NORTH OF THE INTERSTATE 20 CORRIDOR.
LARGE HAIL...DAMAGING WINDS...AND CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN HAZARDS.

THERE IS A CHANCE FOR THUNDERSTORMS FOR PARTS OF NORTH AND
CENTRAL TEXAS ON FRIDAY AND FROM SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING.

In the hours before

Special weather statement, Apr 1, 2:37 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
337 PM CDT WED APR 1 2015

TXZ117-118-012100-
PARKER TX-TARRANT TX-
337 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TARRANT AND
NORTHEASTERN PARKER COUNTIES UNTIL 400 PM CDT...

AT 336 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILLOW PARK...OR 8 MILES NORTHEAST OF WEATHERFORD...MOVING NORTHEAST
AT 20 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORT WORTH...KELLER...WEATHERFORD...SAGINAW...AZLE...LAKE WORTH...
EAGLE MOUNTAIN...BRIAR...PECAN ACRES...WILLOW PARK...RENO...
SPRINGTOWN...HUDSON OAKS...PELICAN BAY...HASLET...LAKESIDE...
NEWARK...ANNETTA NORTH AND SANCTUARY.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 35W BETWEEN MILE MARKERS 60 AND 65.
 INTERSTATE 20 BETWEEN MILE MARKERS 413 AND 416.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3299 9762 3299 9736 3291 9723 3272 9768
      3287 9780 3300 9765
TIME...MOT...LOC 2036Z 237DEG 16KT 3284 9767

15-BAIN

The radar

The Dallas/Ft Worth radar (KFWS), 44 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Parker

When
April 1, 3:20 PM CST
Where
Parker County, 3.45 mi N of Lake Weatherford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.829, -97.668

Penny sized hail was reported approximately 9 miles southwest of Azle.

Hail, Parker

When
April 1, 3:30 PM CST
Where
Parker County, 1.35 mi ESE of La Junta
Measured
2 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.910, -97.580

Two inch hail was reported in Sanctuary.

Hail, Parker

When
April 1, 3:38 PM CST
Where
Parker County, Reno
Measured
2.5 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
32.950, -97.580

Hail, Tarrant

When
April 1, 3:45 PM CST
Where
Tarrant County, 2.9 mi W of Avondale
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.970, -97.470

Quarter sized hail was reported just northwest of Eagle Mountain Lake in the Pecan Acres area.

Hail, Tarrant

When
April 1, 3:50 PM CST
Where
Tarrant County, 2.9 mi W of Avondale
Measured
1.5 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.970, -97.470

Ping pong ball sized hail was reported in Pecan Acres.

Hail, Tarrant

When
April 1, 4:00 PM CST
Where
Tarrant County, 2.9 mi W of Avondale
Measured
2.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.970, -97.470

Baseball sized hail was reported in Pecan Acres.

Hail, Tarrant

When
April 1, 4:05 PM CST
Where
Tarrant County, 0.14 mi S of Avondale
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.968, -97.420

Ping pong ball sized hail was reported near the Business 287 and Highway 287 split.

Hail, Tarrant

When
April 1, 4:09 PM CST
Where
Tarrant County, 0.53 mi ESE of Avondale
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.967, -97.412

Pea to quarter sized hail at the Walmart at the Business 287 and Highway 287 split.

Hail, Tarrant

When
April 1, 4:12 PM CST
Where
Tarrant County, 1.9 mi ENE of Avondale
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
32.983, -97.391

Half dollar sized hail in the Sendera Ranch neighborhood west of Haslet.

Hail, Parker

When
April 1, 6:18 PM CST
Where
Parker County, 12 mi NW of Weatherford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.893, -97.946

Hail, Parker

When
April 1, 6:20 PM CST
Where
Parker County, Peaster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.870, -97.850

Hail up to the size of quarters was reported in Peaster.

Hail, Parker

When
April 1, 6:30 PM CST
Where
Parker County, 2.07 mi S of Poolville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.950, -97.850

Hail up to the size of quarters was reported 2 miles south of Poolville.

Hail, Van Zandt

When
April 1, 6:48 PM CST
Where
Van Zandt County, 5 mi S of Wills Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.628, -96.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564445, 564430, 564431, 564432, 564433, 564434, 564446, 564447, 564448, 564449, 564453, 564452, 564454.